Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 7, NWS Morristown, TN

January 8, 1998Claiborne County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jan 8, 1998, 7:25 PM EST for Claiborne County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 1998, 7:25 PM EST (00:25 UTC)
Expired
Jan 8, 1998, 8:00 PM EST
In force
35 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Claiborne County, TN

The radar

The Knoxville radar (KMRX), 42 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

078 
WUUS01 KMRX 090027 RRA
SVRMRX
TNC025-090100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
725 PM EST THU JAN 8 1998
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  800 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...WESTERN CLAIBORNE COUNTY
 
AT 725 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM NEAR SPEEDWELL MOVING NORTH AT 45 MILES AN HOUR. IF YOU ARE
NEAR SPEEDWELL CLEARFIELD OR CUMBERLAND GAP YOU NEED TO TAKE ACTION NOW.
 
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 7:10 PM EST, 15 minutes earlier.

Area forecast discussion, Jan 8, 7:10 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
710 PM EST THU JAN 8 1998

SATELLITE SHOWS A WELL DEFINED S/WV MOVING NORTHEAST TOWARD THE
FORECAST AREA. DIFL ALF...CONVERGENCE ALONG CD FRONT...AND MODERATELY
UNSTABLE AIRMASS HAVE PRODUCE A GOOD DEAL OF THUNDERSTORM COVERAGE
ACROSS THE REGION. SOME OF THE STORMS HAVE BEEN MARGINALLY SEVERE WITH
DIME SIZE HAIL.

WOULD CALL FOR LIKELY POPS FOR SW VA/NE TN/CENTRAL TENNESSEE VALLEY
THE REST OF THIS EVENING...BUT A DISTINCT DROP IN THE COVERAGE HAS
OCCURRED OVER SE TN. ANTICIPATE SOME WRAP-ARND MOISTURE INTO SE TN
LATER TONIGHT AND WOULD CONTINUE WITH A CHC OF RAIN.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 9:13 PM ESTSevere Thunderstorm WarningMRXHawkins47 min
Jan 9, 11:55 AM ESTFlash Flood WarningMRXHamilton5 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.